Canada is on the cusp of a Public Health State of Emergency. Fentanyl is being found in all types of drugs across the country, and is claiming lives every single day. BC’s Minister of Public Safety, Mike Morris has stated “We continue to warn the public that any and all drugs can be tainted with fentanyl, including marijuana.  We implore everyone to take this caution seriously as we are seeing an average of two people dying a day in this crisis in our province.” For all occasional drug users and addicts, fentanyl overdose is a risk they take every time they get high. Knowing the signs and how to help may just save someone’s life.

So what exactly is Fentanyl and why is it killing people?

Fentanyl is an Opioid. Opioids are medications typically used to relieve pain. They are found in hospitals and in first responder situations. You may be familiar with opioids like morphine, codeine, or oxycodone. All of these opioids, if used correctly, are very beneficial. For frame of reference, medical grade fentanyl happens to be 50 to 100 times more powerful than morphine. As with all medications, using more than the recommended dose will have serious consequences. Overdosing on fentanyl can be fatal.

photo: clinicalpharmacology.com

Projectknow.com lists these as signs of Fentanyl overdose:

  • Confusion.
  • Dizziness.
  • Difficulty thinking, speaking, or walking.
  • Pale face.
  • Blue- or purple-colored lips, fingernails, or extremities.
  • Throwing up.
  • Choking sounds.
  • Pinpoint pupils (pupil size reduced to small black circles in middle of eyes).
  • Seizures.
  • Low blood pressure.
  • Slowed heart rate.
  • Excessive drowsiness.
  • Frequent fainting spells (nodding off).
  • Limp body.
  • Unresponsive.
  • Coma.
  • Difficulty breathing.
  • Hypoventilation (slow, shallow breathing).
  • Respiratory arrest.
  • Death.

You can help someone who is overdosing by administering Naloxone. Naloxone is a drug that blocks opioid receptors in the nervous system of the body (it will have no effect on non-opioid drug overdoses such as cocaine). The earlier it is administered, the better. Naloxone is used as an emergency response and will stabilize an individual until Emergency Medical Services arrive.

photo: i.cbc.ca

The BC Government is actively working to solve the Fentanyl crisis in BC and has made some serious progress in the last year.

As of November, 2016 B.C.’s Take-Home Naloxone program has:

  • Dispensed 15,841 no-charge naloxone kits
  • Had reports of 2,458 kits being used to reverse opioid overdoses
  • Trained 14,820 people

Legislation has been amended to allow any citizen to administer Naloxone in order to save a life.

How to administer Naloxone:

Video courtesy of towardtheheart.com

Naloxone Kits are available at limited pharmacies throughout Victoria and range from $50-60.

Even if you are not a drug user it is important to be prepared. having the knowledge and the tools to administer Naloxone to victims of Fentanyl overdose will save lives.
Be proactive and get your kit today.

 

 

 

Find out where you can pick up a Take Home Naloxone kit here:

http://towardtheheart.com/site-locator

Learn more about the BC Government’s Overdose Response here: http://www2.gov.bc.ca/assets/gov/health/about-bc-s-health-care-system/office-of-the-provincial-health-officer/overdose-response-progress-update-nov2016.pdf